Oral Acetazolamide after Boston Keratoprosthesis in Stevens Johnson Syndrome
Massachusetts Eye and Ear Infirmary, Harvard Medical School, Department of Ophthalmology, Boston, MA, USA
BMC Research Notes 2012, 5:205 doi:10.1186/1756-0500-5-205Published: 30 April 2012
Stevens-Johnson syndrome/toxic epidermal necrolysis (SJS/TEN) is a rare but severe and sometimes fatal condition associated with exposure to medications; sulfamethoxazole is among the most common causes. We sought to address the safety of acetazolamide, a chemically related compound, in patients with prior SJS/TEN and glaucoma. A retrospective case series is described of patients at the Massachusetts Eye and Ear Infirmary who underwent keratoprosthesis surgery for corneal blindness from SJS/TEN, and later required oral acetazolamide for elevated intraocular pressure.
Over the last 10 years, 17 patients with SJS/TEN received a Boston keratoprosthesis. Of these, 11 developed elevated intraocular pressure that required administration of oral acetazolamide. One of 11 developed a mild allergic reaction, but no patient experienced a recurrence of SJS/TEN or any severe adverse reaction.
Although an increase in the rate of recurrent SJS/TEN due to oral acetazolamide would not necessarily be apparent after treating only 11 patients, in our series, acetazolamide administration was well tolerated without serious sequela.